MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSFRAME10 5MM X 9.7CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSFRAME10 5MM X 9.7CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR100509
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).Information regarding patient weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.Initial reporter information such as phone and email address are not available.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Two videos were attached for analysis and physician review was performed.The results are as follows: "i have reviewed the complaint and two videos that accompanied the complaint.The videos show a coil attempted to be placed into a bilobed aneurysm that already has coils within one of the aneurysm lobes.The two videos appear two different angles of the same coil.The catheter is clearly positioned at the neck-parent artery interface of the aneurysm lobe that does not have coils in it.However, since the video does not show the entire placement of the coil, it is impossible to know how much coil is in the aneurysm and how much coil is in the catheter.The catheter is loaded around the outer curves of the carotid artery.It is unclear based on the video if the surgeon intended to have the coil deployed into the second lobe of the aneurysm or the surgeon wanted the coil to deploy into the lobe of the aneurysm that already has coils in it.The catheter appears to be manipulated over the coil in an attempt to better position the catheter in the aneurysm, however ultimately the catheter is withdrawn from the aneurysm and the coil is removed.It is unclear from the manipulation maneuvers whether the surgeon was attempting to use the coil as a rail or microwire to reposition the catheter into the aneurysm or if the surgeon was simply trying to coil the other aneurysm lobe.Given the limited video it is impossible to fully understand the goals of the catheter manipulation.Coils, by design, typically can unwind (stretch) and then break.Alternatively, i have encountered coils that detach prematurely from the device positioning unit.While it is possible that the coil cleanly broke in the middle of the coil without stretching, i personally have never encountered a clean break like the surgeon is describing.Given the long length of the coil, it is possible that the entire coil is intact and measuring the length of the coil would verify if part of the coil did indeed break off in the aneurysm.It is also important to note that it is possible that during catheter manipulation, the catheter was advanced in a manner that pinned or locked the coil to the other coils that were previously placed.The common issue with this is the inability to retract the coil into the catheter without stretching it.It is important to recognize this, and the maneuver is to unload or retract the catheter, which often unlocks the coil and frees it from the coil mass.In this case, i do not think coil entanglement is an issue though based on the video." physician name and date reviewed: (b)(6), (b)(6) 2019.A review of manufacturing documentation associated with this lot (l14765) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.This is one of 2 products involved with the reported complaint.The associated manufacturer report number is 3008114965-2019-01004.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure targeting an 8.8mm saccular aneurysm on the right internal carotid artery (ica) with the following dimensions: 4.6mm height, 8.5mm length, and a neck size of 2.8mm, the 5mm x 9.7cm micrusframe 10 coil (mfr100509 / l14765) was one of the coils used.It failed to detach after three detachment attempts were made.It was reported that a pre-deployment electrical check was performed.The low battery light and the fault light was not seen during the case.The audible signal beep was heard but the physician could not recall if the green system ready light was illuminated and did not know if the detachment light was illuminated.The coil was successfully removed from the patient.The coil was not stretched when it was removed; there was no damage noted on the coil, the coil and on the coil delivery system prior to use and after removal.It was confirmed that there were no kinks on the excelsior® sl-10® microcatheter (stryker).There was no report of any patient injury or complication associated with the event.The procedure was successfully completed with the implantation of several other coils using the same enpower detachment control box and the same enpower control cable.The product is available to be returned for evaluation and analysis.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization procedure targeting an 8.8mm saccular aneurysm on the right internal carotid artery (ica) with the following dimensions: 4.6mm height, 8.5mm length, and a neck size of 2.8mm, the 5mm x 9.7cm micrusframe 10 coil (mfr100509 / l14765) was one of the coils used.It failed to detach after three detachment attempts were made.It was reported that a pre-deployment electrical check was performed.The low battery light and the fault light was not seen during the case.The audible signal beep was heard but the physician could not recall if the green system ready light was illuminated and did not know if the detachment light was illuminated.The coil was successfully removed from the patient.The coil was not stretched when it was removed; there was no damage noted on the coil, the coil and on the coil delivery system prior to use and after removal.It was confirmed that there were no kinks on the excelsior® sl-10® microcatheter (stryker).There was no report of any patient injury or complication associated with the event.The procedure was successfully completed with the implantation of several other coils using the same enpower detachment control box and the same enpower control cable.The product was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 5mm x 9.7cm micrusframe 10 coil was received contained in a pouch.Visual inspection was performed on the device.The hub was observed to be without any appearance of damage.The device positioning unit (dpu) was in good condition.The marker band was found 45 cm from the hub, within specification.The resheathing tool was in good condition.The coil introducer was unzipped and in good condition.Microscopic inspection was performed.The v-notch was in good condition.The resistance heating (rh) showed evidence of being heated.The articulation joint and the embolic coil were not returned for evaluation.Functional analysis was not conducted as the embolic coil was not returned for evaluation.The reported issue that the 5mm x 9.7cm micrusframe 10 coil failed to detach after three attempts were made could not be confirmed through functional test as the embolic coil was not returned and without the embolic coil, the test for detachment could not be conducted.A review of manufacturing documentation associated with this lot (l14765) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Failure to detach is a known potential issue associated with the use of this device.The instructions for use (ifu) contains several precautions related to this issue and includes instructions for troubleshooting the situation should it be encountered during use.Per the ifu: ¿if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.¿ based on the device history record review, there is no indication that the event is related to the device manufacturing process.The exact cause of the event could not be conclusively determined; however, it is possible that circumstances of the procedure and/or device manipulation/interaction may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Two videos were attached for analysis and physician review was performed.The results are as follows: "i have reviewed the complaint and two videos that accompanied the complaint.The videos show a coil attempted to be placed into a bilobed aneurysm that already has coils within one of the aneurysm lobes.The two videos appear two different angles of the same coil.The catheter is clearly positioned at the neck-parent artery interface of the aneurysm lobe that does not have coils in it.However, since the video does not show the entire placement of the coil, it is impossible to know how much coil is in the aneurysm and how much coil is in the catheter.The catheter is loaded around the outer curves of the carotid artery.It is unclear based on the video if the surgeon intended to have the coil deployed into the second lobe of the aneurysm or the surgeon wanted the coil to deploy into the lobe of the aneurysm that already has coils in it.The catheter appears to be manipulated over the coil in an attempt to better position the catheter in the aneurysm, however ultimately the catheter is withdrawn from the aneurysm and the coil is removed.It is unclear from the manipulation maneuvers whether the surgeon was attempting to use the coil as a rail or microwire to reposition the catheter into the aneurysm or if the surgeon was simply trying to coil the other aneurysm lobe.Given the limited video it is impossible to fully understand the goals of the catheter manipulation.Coils, by design, typically can unwind (stretch) and then break.Alternatively, i have encountered coils that detach prematurely from the device positioning unit.While it is possible that the coil cleanly broke in the middle of the coil without stretching, i personally have never encountered a clean break like the surgeon is describing.Given the long length of the coil, it is possible that the entire coil is intact and measuring the length of the coil would verify if part of the coil did indeed break off in the aneurysm.It is also important to note that it is possible that during catheter manipulation, the catheter was advanced in a manner that pinned or locked the coil to the other coils that were previously placed.The common issue with this is the inability to retract the coil into the catheter without stretching it.It is important to recognize this, and the maneuver is to unload or retract the catheter, which often unlocks the coil and frees it from the coil mass.In this case, i do not think coil entanglement is an issue though based on the video." physician name and date reviewed: (b)(6) md, faans (b)(6) 2019.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are 3008114965-2019-01003 and 3008114965-2019-01004.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 5/8/2019.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are 3008114965-2019-01003 and 3008114965-2019-01004.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
MICRUSFRAME10 5MM X 9.7CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key8575910
Report Number3008114965-2019-01003
Device Sequence Number16204388
Product Code KRD
UDI-Device Identifier10886704077848
UDI-Public10886704077848
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Catalogue NumberMFR100509
Device Lot NumberL14765
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2019
Initial Date Received by Manufacturer 04/08/2019
Supplement Date Received by Manufacturer05/08/2019
06/18/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date05/08/2019
06/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1